MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Catalog Number PNML6F088804
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Death (1802)
Date of Event 02/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Death is a potential adverse event with use of the neuron max and is included in the device labeling.Therefore, it was determined that the reported patient death was an anticipated procedural complication.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient underwent a coil embolization procedure in the anterior communicating artery (aca) using a neuron max 6f 088 long sheath (neuron max) on (b)(6) 2018.During the procedure, the physician advanced the neuron max over a non-penumbra diagnostic catheter, and then exchanged the diagnostic catheter for a benchmark delivery catheter (benchmark) because the physician needed to advance past a 360 degree loop in the patient¿s anatomy and needed more distal access to reach the aneurysm.The physician then advanced a balloon catheter and a non-penumbra microcatheter through the benchmark and past the neck of the aneurysm into the left a2.The physician successfully placed five coils and two penumbra smart coils.An angiogram performed post-procedure revealed nothing out of the ordinary.A computed tomography (ct) was performed approximately 2 hours after the coil embolization had been completed, and during the ct, the patient suddenly became hemiplegic and developed aphasia.The patient, therefore, was returned to the angio suite, and the angiogram revealed a radio-opaque ring in the distal left m1 of the middle cerebral artery (mca).The physician attempted to remove the radio-opaque ring with multiple non-penumbra snare devices, however, was unsuccessful.The physician, therefore, administered heparin, plavin, and aspirin.The patient passed away on (b)(6) 2018 due to a massive brain edema.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7383361
Report Number3005168196-2018-00630
Device Sequence Number172893
Product Code DQY
UDI-Device Identifier00814548012216
UDI-Public00814548012216
Combination Product (Y/N)N
Initial Reporter CountryIR
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/26/2020
Device Catalogue NumberPNML6F088804
Device Lot NumberF78382
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2018
Initial Report FDA Received Date03/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age52 YR